Quote from Pretender:How does one get off of this stuff? taper? I'm taking it three times a day and it makes me so sleepy.
Xanax is appalling stuff! It is highly addictive and difficult to withdraw from. It belongs to a group called the benzodiazepines - chemicals which actually alter brain chemistry. You have no option with benzos about withdrawal - c/t is not an option - can cause seizures and death in extreme cases. Also - if you come off too fast you can be left with what is known as "protracted withdrawal symptoms" which can last for years. Having said all that - I withdrew from ativan (another benzo) by crossing over from ativan (which is a short acting benzo - xanax is even shorter!) to valium (which is a long acting benzo) and slowly tapering off. The thinking behind that is that a long acting benzo stays in your bloodstream for several days and so the withdrawal is easier to manage than coming straight off xanax which is so short acting that it is difficult to keep blood serums level and so you suffer interdose withdrawal symptoms.
Prof C H Ashton is a psychopharmacologist and a world authority on withdrawal from benzos. She has taper schedules drawn up in her manual for all benzos and all quantities. I recommend this. Get all the information you can - this is really a very difficult taper you will have to undertake.
The ignorance in the medical profession about these drugs is incredible.
Don't be put off by what I am telling you. I just dont want you to think that you can just stop - or that this is easy - but it is sooooooo worthwhile. It is very doable with the right schedule and the right support. I was on ativan for years and looking back on it - I lost so much. Now I have been free of them for 7 months - and I have never felt better.
Again - please read as much as you can about benzos - information will empower you. Ashton is now recognised in the UK as the way to withdraw - I cannot think of a better place for you to start your research.
Xanax is the most potent and powerful of the benzos (it is not prescribed in the UK) - please do consider doing something about your situation now - dont delay any longer?
I wish you well.
I did an 8 month long taper (which is actually quite short compared to many) - and so I can answer many other queries which you might have?
Please feel free to ask me anything.